I am not looking for any excuses for my recent weight gain over the past year, but wanted to know if any of you know if the lovely DMD's causes any type of weight gain.
I had lost 125 pounds 2 1/2 years ago and kept it off easily, until I started on Copaxone 11 months ago. I want to blame the Copaxone of course, but I am old enough to know better.... The extra weight started creeping up on me about 6 months ago.
But seriously, have any of you noticed any gain in weight that you believe may be the result of any of the DMD's? Even fluid gain? Is this a stupid question to ask or what? I may be totally off base even thinking that there might be a connection.
This old lady can not tolerate any weight gain, so of course, I am taking in less food to combat the weight gain. With being a diabetic, curently controlled with diet; I can't afford to gain weight and be back on insulin. I worked too hard to keep off that weight.
I wish we could blame more things for weight gain but I'm afraid it just isn't so. Have been on both Copaxone and Avonex this year and have put on weight (just ask my clothes!) but I've also been snacking way too much. Gotta stop that.
A lot of MSers report weight gain, and I think the fatigue just leads to inactivity, and of course, inactivity brings weight. If only we could turn down the volume on hunger. I'm not about to take amphetamines or whatever does this, but I'd sure like to find some natural solution.
My hunger drive has kicked in recently into overdrive. I don't know if this is related to the copaxone (I hope not!) or the abundance of temptations this time of year. Once I start snacking I have trouble turning it off. I've lost about 50 pounds since January and gave away all my big girl clothes - I sure don't want to buy another wardrobe.
don't you think with inactivity comes boredom and frustration that leads to eating unhealthy ? It probably all fits into a bigger pattern of drugs, illness, psychological needs, etc.
Thats just my guess.
After dx, I gained 20 lbs in a very short time, in about 4 or 5 months. I already had about 10 lbs to lose so that put me 30 lbs over my ideal weight. Being in a full blown flare for a couple of months did nothing to suppress my appetite, in fact I ate comfort food all last winter. I didn't exercise vigorously for months. I did manage to lose 10 lbs by summer by decreasing cals and increasing activity. I was pretty disciplined with my treadmill for a while there, just like the good old days. I even started Nutrisystem in October, and lost a few more lbs. Nutrisystem went on hold when I went on vacation and then I fell off the exercise wagon about a month ago when I just felt really tired, and put 10 lbs back on again!
I absolutely LOVE food and get so much enjoyment from cooking, baking, eating, drinking...basically anything to do with food. I love cooking for friends. My favourite books are cookbooks and my favourite channel is the Food network. You get the picture. So I really have to watch myself and lately I've been careless, and the results are evident in my too tight jeans.
For me, this definitely has nothing to do with the DMD's and everything to do with the factors that Essie and Lulu mention: fatigue leading to inactivity, and boredom, plus my general love of eating.
I'm glad the DMD's don't cause weight gain, because this would make the problem outside of my control. I would have to tolerate the weight gain as I would not give up the treatment. At least for the reasons I gained weight, I can do something about it. The fatigue makes it harder to exercise regularly and I do use this as an excuse, though the research indicates that those with MS who exercise regularly manage their fatigue better. I think it's just getting out of the initial rut that is especially hard.
I asked my GP why amitriptyline would cause weight gain, as this is listed as one of its side effects. She said it's not due to fluid retention, but that it may cause an increase in appetite. So I wonder why the label doesn't just list 'increase in appetite' as the side effect? That seems more accurate than 'weight gain', which only happens if one gives in to the increased appetite? BTW, I can't use this drug as an excuse as I gained the initial weight before I went on it.
So with Xmas around the corner, and lots of great meals ahead, I am really going to try to exercise each day, so I at least try to avoid any further weight gain. Then it's back to Nutrisystem in the new year.
Oh, and it didn't help matters any, when fedex delivered a box full of lobsters and Digby scallops from Nova Scotia today, courtesy of my mother.
Tell your mommie I said hello. I lived in Nova Scotia too. (Halifax) We used to eat lobster three and four times a week. Now the scallops you can keep. Too mushy for me. But Lobster, with hot butter anyday.....
Maybe you can see the tendency to gain weight...with the statement I just made.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.